Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 31, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jan 22, 1998, 10:18 AM CST for Mobile County, Alabama. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 22, 1998, 10:18 AM CST (16:18 UTC)
- Expired
- Jan 22, 1998, 11:05 AM CST
- In force
- 47 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Mobile County, AL
The radar
The Mobile radar (KMOB), 4 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 22, 10:23 AM CST | Hail 0.75 | Alabama Port, AL | Dime size hail was reported in the extreme southeast part of the county near Alabama Port. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 4.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -283 m²/s²
- 0-3 km storm-relative helicity
- -126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
310 WUUS1 KMOB 221621 RRA SVRMOB ALC097-221705- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 1018 AM CST THU JAN 22 1998 THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1105 AM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN ALABAMA ...SOUTHERN MOBILE COUNTY AT 1017 AM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE THUNDERSTORM JUST WEST OF DAUPHIN ISLAND. THIS STORM WAS MOVING EAST AT 20 KNOTS AND WILL MOVE ACROSS DAUPHIN ISLAND FOR THE NEXT 30 TO 45 MINUTES. THE PRIMARY THREAT FROM THIS STORM WILL BE LARGE HAIL AND WIND GUSTS IN EXCESS OF 58 MPH. IT APPEARS THAT THIS SEVERE THUNDERSTORM WILL ONLY AFFECT THE SOUTH PARTS OF MOBILE COUNTY... GENERALLY SOUTH OF I-10.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 2:28 AM CST, 7 hours 50 minutes earlier.
Area forecast discussion, Jan 22, 2:28 AM CST, 7 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 228 AM CST THU JAN 22 1998 IT LOOKS LIKE SHIFT WILL BECOME MORE BUSIER BY THE HOUR AS INVERTED SFC TROF AXIS FM MID MS VALLEY THRU CTRL AR AND ERN TX EDGES SLOWLY E TDY. LATEST SFC ANLYS SHOWS INVERTED SFC TROF WEDGED UP BETWEEN 2 SFC RDGS OVR CTRL PLAINS AND E COAST EXPLAINING SYSTEMS SLOW MOVEMENT. SAT IMAGERY SHOWS EXPANDING COLD CLD TOPS AT -70 TO -80 OVR SW AND CTRL LA DUMPING LOCALLY HVY DOWNPOURS WITH 3 TO 5 INCH ESTIMATES IN THE PAST 6 HRS AS PER LATEST SPE. ETA MODEL LOOKS TO BE FASTER THIS GO ARND...PUSHING CD FNT THRU RGN AFTER 06Z FRI. NGM A BIT SLOWER...HANGING HI POPS IN THRU FRI AFTN. GIVEN LATEST GUIDANCE AND STRENGTH OF CLD TOP COOLING TO THE W...FA SHUD SEE LOCALLY HVY RAINS SPREADING E THAT CUD EXCEED FFG OVR ENTIRE FA THRU THU EVE. AFTER COORD WITH BHM FFAS WL BE EXTDD FM WILCOX TO BALDWIN AND W. PORTIONS OF NRN SW AL COS HAVE ALREADY RECEIVED .60 INCH STP WITH MORE ON THE WAY. OOZ SIL RAOBS ALSO INDICATE FVRBL 0-3KM SR HELICITIES OVR 260 WHICH WUD SUPPORT DEEP AND PERSISTENT ROTATING UPDRAFTS AND STRENGTHENING 40 KT SRLY LOLVL JET AS PER VWP INDICATES PSBLTY OF SVR STMS AS WELL. SLGT RISK OVR GULF COAST TDY BY SPC...SO WL OPT FOR THIS WORDING IN ZONES AS WELL AS LOCALLY HVY RAINFALL TDY AND ERY TONITE. SCAS WL REMAIN IN EFFECT FOR MARINE ZONES AS S WINDS INCR TDY AND SEAS RANGE FROM 5 TO 8 FT. WINDS SHIFTING TO NW LATTER HALF OF PD. FOLLOWING FROPA. MOB 64/54/60/43 ++51 PNS 65/57/63/45 ++51 DTS 65/58/63/45 ++61 EVR 63/50/58/41 ++61 10
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 4:46 AM CST | Severe Thunderstorm Warning | MOB | Mobile, Washington | 64 min |
| Jan 22, 5:22 AM CST | Severe Thunderstorm Warning | MOB | Clarke | 58 min |
| Jan 22, 6:09 AM CST | Severe Thunderstorm Warning | MOB | Monroe | 61 min |
| Jan 22, 9:19 AM CST | Severe Thunderstorm Warning | MOB | Covington | 46 min |
| Jan 22, 10:44 AM CST | Severe Thunderstorm Warning | MOB | Baldwin | 56 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.